Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 153, NWS Sioux Falls, SD

August 28, 2018Lyon County, Sioux County, Iowa; Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 3:48 AM CDT for Lyon County, Sioux County, Iowa; Lincoln County, Turner County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 3:48 AM CDT (08:48 UTC)
Expired
Aug 28, 2018, 4:30 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lyon County, IA, Sioux County, IA, Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 38 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS53 KFSD 280848
SVRFSD
IAC119-167-SDC083-125-280930-
/O.NEW.KFSD.SV.W.0153.180828T0848Z-180828T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
348 AM CDT TUE AUG 28 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Lyon County in northwestern Iowa...
  Northwestern Sioux County in northwestern Iowa...
  Lincoln County in southeastern South Dakota...
  Southeastern Turner County in southeastern South Dakota...

* Until 430 AM CDT.

* At 347 AM CDT, a severe thunderstorm was located over Hurley, or 10
  miles south of Parker, moving east at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lennox and Chancellor around 400 AM CDT.
  Worthing around 410 AM CDT.
  Canton, Lake Alvin State Recreation Area and Newton Hills State 
  Park around 420 AM CDT.
  Inwood around 430 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 9715 4332 9725 4350 9647 4320 9639
TIME...MOT...LOC 0847Z 256DEG 44KT 4325 9711 

HAIL...1.50IN
WIND...60MPH
 
$$

Hanko
2 follow-up statements
295 
WWUS53 KFSD 280905
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
405 AM CDT TUE AUG 28 2018

IAC119-167-SDC083-125-280930-
/O.CON.KFSD.SV.W.0153.000000T0000Z-180828T0930Z/
Lyon IA-Sioux IA-Lincoln SD-Turner SD-
405 AM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR WESTERN LYON...NORTHWESTERN SIOUX...CENTRAL LINCOLN AND EAST
CENTRAL TURNER COUNTIES...

At 405 AM CDT, a severe thunderstorm was located near Worthing, or 11
miles west of Canton, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Canton, Lake Alvin State Recreation Area and Newton Hills State 
  Park around 420 AM CDT.
  Inwood around 430 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4316 9690 4336 9706 4350 9647 4320 9639
TIME...MOT...LOC 0905Z 256DEG 44KT 4330 9681 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
681 
WWUS53 KFSD 280921
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
421 AM CDT TUE AUG 28 2018

IAC119-167-SDC083-125-280931-
/O.EXP.KFSD.SV.W.0153.000000T0000Z-180828T0930Z/
Lyon IA-Sioux IA-Lincoln SD-Turner SD-
421 AM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LYON...NORTHWESTERN
SIOUX...CENTRAL LINCOLN AND EAST CENTRAL TURNER COUNTIES WILL EXPIRE
AT 430 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4316 9690 4336 9706 4350 9647 4320 9639
TIME...MOT...LOC 0921Z 256DEG 44KT 4334 9657 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:04 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 27, 11:04 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1104 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Aug 27 2018

Active weather continues this afternoon and evening as scattered
thunderstorms move in. In the near term, a cold front stretching
from Sioux City-Sioux Falls-Marshall will continue to bring
scattered showers and storms, while the main upper trough/vort max
at western Dakotas slides east-northeast. Ahead of this trough, a
mid-level shortwave continues sliding northeast across the area this
afternoon. This is the one providing forcing/dynamic for convection
across parts of the area. However, with an extent area of mostly
cloudy skies, moderate mid-level lapse rates, and convective
temperatures cooler than criteria, the severe weather threat seems
more likely across northwest Iowa and far eastern counties in
southwest Minnesota. These areas pose the greatest risk for
strong to severe thunderstorms through this evening with an area
of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s
and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45
knots suggests a few rotating storms, with multi-cells clusters as
the primary mode. Large hail up to golf ball size and damaging
winds to 75 mph are the main risks. Isolated hail up to 2.5 inch
will be possible through late this afternoon. Severe weather
risks will slowly diminish from 6pm to 8pm CDT, from west to east.

The aforementioned main upper trough/vort max will drag secondary
surface front tonight. Some elevated showers and isolated storms
are possible Tuesday morning into early afternoon from northwest
to southeast. As the frontal boundary slowly moves southeast,
tight pressure gradient will produce breezy conditions late
tonight into Tuesday. Have bumped winds by using CONSMOS to have
15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low
clouds/stratus spreading southward and northerly surface winds
behind the front will keep the area cooler than average with
daytime temperatures from the upper 60s to lower 70s north of I-90
to mid 70s south.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Aug 27 2018

Relatively dry conditions and slightly cooler than normal
temperatures are expected Tuesday night into Wednesday as a surface
high pressure builds in.

By Wednesday night into Thursday night, upper flow pattern becomes
quasi-zonal, while at the surface return flow brings warmer and more
humid conditions across the region. With diurnal heating and
moderate theta-e, some spotty storms cannot be ruled out.

Unsettled conditions return Friday into Friday night as an upper
trough slides eastward, lifting the associated warm front across the
region. Will need to monitor this period for possible scattered
strong to severe storms mainly along and east of I-29.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1058 PM CDT Mon Aug 27 2018

Isolated thunderstorms will move across the forecast area this
period, but with spotty coverage, opting to not include thunder in
the TAFs given low confidence that storms will impact terminals.

IFR-locally LIFR ceilings and visibility to start the period
across southwest Minnesota and east central South Dakota is
expected to gradually improve with passage of cool front during
the pre-dawn hours. At this point, do not have sub-VFR visibility
at KFSD, though could be close prior to north winds increasing
and will monitor closely.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, Aug 27, 7:56 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
756 PM CDT Mon Aug 27 2018

SDZ038>040-050-052>055-057>061-063>065-068-290100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
756 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Before midnight, a line of thunderstorms will likely move through
the region. Some of these storms could be strong to severe, with
abundant lightning, hail up to the size of quarters, and wind
gusts to 60 mph. Storms move east of this region after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday night through Friday night.
Details on storm strength are still low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-290100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-
Lincoln SD-Yankton-Clay SD-Union-
756 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

After 11pm through sunrise Tuesday, a line of thunderstorms will
likely move through the region. Some of these storms could be
strong to severe, with abundant lightning, hail up to the size of
quarters, and wind gusts to 60 mph. Storms move east of this
region after sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday night through Friday night.
Details on storm strength are still low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 28, 2:37 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     HAIL             1 W SIOUX FALLS         43.55N 96.75W
08/28/2018  E1.00 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            THE DURATION OF THE HAIL EVENT WAS 3
            MINUTES.

&&

JC
Local storm report, Aug 28, 2:42 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
242 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     HAIL             5 E WALL LAKE           43.52N 96.87W
08/28/2018  E1.75 INCH       MINNEHAHA          SD   PUBLIC

&&

JC
Local storm report, Aug 28, 2:44 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             5 W SIOUX FALLS         43.54N 96.82W
08/28/2018  E1.50 INCH       MINNEHAHA          SD   PUBLIC

&&

JC
Local storm report, Aug 28, 2:47 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             1 ESE SIOUX FALLS       43.54N 96.70W
08/28/2018  E1.25 INCH       MINNEHAHA          SD   PUBLIC

&&

JC
Local storm report, Aug 28, 3:00 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HAIL             2 E SIOUX FALLS         43.55N 96.69W
08/28/2018  E1.75 INCH       MINNEHAHA          SD   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL.

&&

JC
Local storm report, Aug 28, 3:11 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             1 ENE SIOUX FALLS       43.55N 96.71W
08/28/2018  E1.50 INCH       MINNEHAHA          SD   PUBLIC

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:35 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux40 min
Aug 28, 5:11 AM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux49 min
Aug 28, 5:50 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien40 min
Aug 28, 6:19 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay41 min
Aug 28, 12:42 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson33 min
Aug 28, 1:07 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook38 min
Aug 28, 1:43 AM CDTSevere Thunderstorm WarningFSDLincoln, McCook, Minnehaha, Turner47 min
Aug 28, 2:25 AM CDTSevere Thunderstorm WarningFSDMinnehaha18 min
Aug 28, 2:37 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson38 min
Aug 28, 3:08 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton52 min
Aug 28, 3:20 AM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Minnehaha, Turner40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.